Texas, 2019

Tornado and Damaging Winds in Texas, May 4, 2019

May 4, 2019 · NWS HGX · 3 events in 3 counties and zones

An early morning line of thunderstorms produced damaging winds and a brief tornado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
$2,000
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

An early morning line of thunderstorms produced damaging winds and a brief tornado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 3, 11:47 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, May 3, 11:47 PM CST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1247 AM CDT Sat May 4 2019

.AVIATION...
North-south oriented line of tsra will be moving east at 25-35 mph
and will be impacting the IAH, LBX, SGR, GLS terminals in the next
several hours. Look for 25-45kt gusts as it passes thru along with
some very heavy, albeit fairly brief rain rates of 2-3"/hr in the
core of the storms. Lingering light rain will persist for a few
hours then gradually move off to the east. Should see VFR
conditions in the storms wake with some sunshine by mid morning.
Questionable whether we'll see any precip redevelopment later in
the day with heating. For now, will go the optimistic route and
not include the mention in the TAFs attm, but it will need to be
reevaluated by later shifts.  47

&&

.PREV DISCUSSION... /ISSUED 804 PM CDT Fri May 3 2019/
Our brief respite between convective systems is about to end as
large MCS/MCC is evolving over central TX early this evening.
Storms are beginning to get more organized into a linear structure
with pronounced sely motion getting established. Expect this MCS
to track quickly southeast through the rest of the night, with ewd
development into sern TX as main line surges towards the coast.

Have cleaned up forecast in wake of earlier storms, and tried to
time arrival of next round of tstms starting far nw counties
8-9pm and perhaps moving across Houston metro around 12a-3a
window when it will also be reaching the middle TX coast. Intense
rainfall rates can be expected with these storms, likely causing
flash flooding especially over areas already drenched over the
past couple of days. Will keep Flash Flood Watch in place to cover
those locations, mostly along and north of I-10. However, these
storms will be capable of localized flooding even outside the
watch. Fortunately the complex/line will be moving quickly and
should not linger over any one location. Although, this will
increase the potential for strong to damaging winds as the line
blows through. Large hail and an isolated tornado or two are also
in play through the night with the stronger cores.

In wake of this impulse, could still see lingering tstms through
the morning, but then generally expect most of the rain/tstms to
pull away as mid/upper level impulse continues moving ewd tomorrow.

Evans

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      82  63  85  65  85 /  50   0   0   0  30
Houston (IAH)              83  66  86  67  86 /  70   0   0   0  20
Galveston (GLS)            79  72  81  73  81 /  80   0   0   0  20

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...Flash Flood Watch through this afternoon for the following
     zones: Austin...Brazos...Burleson...Coastal Harris...
     Colorado...Grimes...Houston...Inland Harris...Madison...
     Montgomery...Northern Liberty...Polk...San Jacinto...
     Southern Liberty...Trinity...Walker...Waller...Washington.

GM...NONE.

&&
Hazardous weather outlook, May 3, 3:49 AM CST, 21 hours 41 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
449 AM CDT Fri May 3 2019

TXZ163-164-176>179-195>200-210>214-226-227-235>238-300-313-
335>338-436>438-041000-
Austin-Brazoria Islands-Brazos-Burleson-Chambers-Coastal Brazoria-
Coastal Galveston-Coastal Harris-Coastal Jackson-
Coastal Matagorda-Colorado-Fort Bend-
Galveston Island and Bolivar Peninsula-Grimes-Houston-
Inland Brazoria-Inland Galveston-Inland Harris-Inland Jackson-
Inland Matagorda-Madison-Matagorda Islands-Montgomery-
Northern Liberty-Polk-San Jacinto-Southern Liberty-Trinity-Walker-
Waller-Washington-Wharton-
449 AM CDT Fri May 3 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Showers and thunderstorms will increase in coverage late this
afternoon. Some of the storms could become strong to severe with
damaging winds and large hail as the primary hazard. An isolated
tornado is also possible. Widespread rainfall of 1 to 2 inches
will be possible by Saturday morning with locally higher totals of
2 to 4 inches possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Another strong upper level disturbance will bring a chance of
showers and thunderstorms to the area late Monday into Tuesday. A
few storms could become strong with gusty winds.

.SPOTTER INFORMATION STATEMENT...

Emergency managers and storm spotters should prepare for possible
activation later this afternoon and tonight.

In the hours before

Special weather statement, May 3, 9:55 PM CST, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1055 PM CDT Fri May 3 2019

TXZ210-226-235-335-040445-
Wharton TX-Colorado TX-Coastal Jackson TX-Inland Jackson TX-
1055 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL COLORADO...WEST
CENTRAL WHARTON AND CENTRAL JACKSON COUNTIES UNTIL 1145 PM CDT...

At 1054 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ezzell to Victoria Mall. Movement was east
at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Edna, Cordele, Morales, Vanderbilt and Lake Texana Dam.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern Texas.

LAT...LON 2934 9656 2945 9667 2944 9642 2865 9663
      2869 9666 2871 9665 2874 9667 2876 9667
      2877 9670 2880 9670 2882 9672 2885 9670
      2889 9673 2892 9679 2902 9683 2906 9694
TIME...MOT...LOC 0354Z 279DEG 26KT 2932 9684 2887 9698
Special weather statement, May 3, 10:32 PM CST, 2 hours 58 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1132 PM CDT Fri May 3 2019

TXZ210-211-226-235-236-335-336-436-040515-
Coastal Matagorda TX-Inland Matagorda TX-Wharton TX-
Matagorda Islands TX-Colorado TX-Coastal Jackson TX-Austin TX-
Inland Jackson TX-
1132 PM CDT Fri May 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR COLORADO...WHARTON...SOUTH
CENTRAL AUSTIN...JACKSON AND NORTHWESTERN MATAGORDA COUNTIES UNTIL
1215 AM CDT...

At 1131 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Sublime to 9 miles northeast of
Placedo. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
El Campo, Edna, Palacios, Columbus, Eagle Lake, Weimar, Ganado, Point
Comfort, La Ward, Pierce, Alamo Beach, Schicke Point, Olivia, Lolita,
Blessing, Port Alto, Cordele, Egypt, Louise and Midfield.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern Texas.

LAT...LON 2934 9656 2958 9679 2958 9684 2961 9684
      2963 9687 2979 9673 2980 9623 2863 9607
      2855 9626 2858 9662 2864 9661 2869 9666
      2872 9665 2882 9672 2885 9670 2892 9679
      2902 9683 2906 9694
TIME...MOT...LOC 0431Z 266DEG 30KT 2944 9668 2875 9669
Special weather statement, May 3, 11:18 PM CST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1218 AM CDT Sat May 4 2019

TXZ210-211-226-227-235>237-335>337-436-040600-
Inland Brazoria TX-Coastal Matagorda TX-Inland Matagorda TX-
Wharton TX-Matagorda Islands TX-Colorado TX-Coastal Jackson TX-
Fort Bend TX-Austin TX-Coastal Brazoria TX-Inland Jackson TX-
1218 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN COLORADO...
WHARTON...SOUTHEASTERN AUSTIN...EASTERN JACKSON...WESTERN FORT
BEND...SOUTHWESTERN BRAZORIA AND MATAGORDA COUNTIES UNTIL 100 AM
CDT...

At 1217 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southeast of Eagle Lake to near Schicke
Point. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Matagorda, Rosenberg, Bay City, Richmond, El Campo, Wharton,
Palacios, Sweeny, Eagle Lake, South Texas Nuclear Plant, Needville,
East Bernard, Ganado, Wallis, Fulshear, Pleak, Simonton, Fairchilds,
Beasley and Kendleton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
south central and southeastern Texas.

LAT...LON 2858 9655 2865 9654 2865 9651 2861 9648
      2868 9647 2861 9644 2859 9644 2863 9637
      2864 9642 2872 9641 2871 9653 2869 9653
      2866 9652 2871 9655 2959 9651 2975 9579
      2875 9565 2858 9617
TIME...MOT...LOC 0517Z 262DEG 31KT 2949 9628 2860 9631
Special weather statement, May 3, 11:53 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1253 AM CDT Sat May 4 2019

TXZ210>213-226-227-236-237-336-337-436-437-040700-
Inland Brazoria TX-Coastal Matagorda TX-Waller TX-
Inland Matagorda TX-Wharton TX-Matagorda Islands TX-Colorado TX-
Brazoria Islands TX-Inland Harris TX-Fort Bend TX-Austin TX-
Coastal Brazoria TX-
1253 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL COLORADO...
WHARTON...SOUTHEASTERN AUSTIN...FORT BEND...BRAZORIA...SOUTHEASTERN
WALLER...MATAGORDA AND SOUTHWESTERN HARRIS COUNTIES UNTIL 200 AM
CDT...

At 1252 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Simonton to near Matagorda. Movement was
east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Western Pearland, Sugar Land, Missouri City, Matagorda, Rosenberg,
Lake Jackson, Angleton, Stafford, Bay City, Bellaire, Katy, Freeport,
Richmond, El Campo, Clute, Wharton, Jersey Village, Sealy, Palacios
and Brookshire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 2995 9550 2890 9530 2854 9608 2858 9627
      2973 9628
TIME...MOT...LOC 0552Z 269DEG 30KT 2965 9600 2875 9600
Special weather statement, May 4, 12:33 AM CST, 57 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
133 AM CDT Sat May 4 2019

TXZ199-212-213-040715-
Waller TX-Inland Harris TX-Montgomery TX-
133 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MONTGOMERY...EAST
CENTRAL WALLER AND NORTHWESTERN HARRIS COUNTIES UNTIL 215 AM CDT...

At 133 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Cypress, or 7 miles north of Katy, moving
northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Katy, Tomball, The Woodlands, Spring, Oak Ridge North, Shenandoah,
Splashtown, The Woodlands Pavillion, Willowbrook, Cypress, Hooks
Airport and Chateau Woods.

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 2981 9579 2990 9598 3027 9550 3006 9531
TIME...MOT...LOC 0633Z 232DEG 26KT 2991 9580
Special weather statement, May 4, 12:52 AM CST, 38 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
152 AM CDT Sat May 4 2019

TXZ199-200-212>214-227-236>238-300-313-336>338-436>438-040745-
Inland Brazoria TX-Coastal Matagorda TX-
Galveston Island and Bolivar Peninsula TX-Waller TX-
Northern Liberty TX-Inland Matagorda TX-Chambers TX-
Matagorda Islands TX-Inland Galveston TX-Coastal Galveston TX-
Brazoria Islands TX-Southern Liberty TX-Coastal Harris TX-
Inland Harris TX-Fort Bend TX-Montgomery TX-Coastal Brazoria TX-
152 AM CDT Sat May 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR GALVESTON...CENTRAL FORT BEND...
SOUTHERN MONTGOMERY...BRAZORIA...SOUTHWESTERN CHAMBERS...EAST CENTRAL
WALLER...SOUTHWESTERN LIBERTY...EAST CENTRAL MATAGORDA AND HARRIS
COUNTIES UNTIL 245 AM CDT...

At 152 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hooks Airport to Lake Jackson. Movement
was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pasadena, Pearland, League City, Sugar Land, Baytown, Missouri City,
Galveston Island West End, Galveston Causeway, Texas City,
Friendswood, La Porte, Deer Park, eastern Rosenberg, Lake Jackson,
Alvin, Angleton, Dickinson, Stafford, South Houston and Bellaire.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southeastern Texas.

LAT...LON 2870 9570 3009 9587 3025 9514 2999 9503
      2999 9500 2995 9498 2992 9500 2987 9498
      2982 9491 2976 9492 2972 9494 2970 9492
      2967 9493 2967 9488 2971 9485 2954 9477
      2955 9479 2954 9479 2952 9476 2934 9466
TIME...MOT...LOC 0652Z 261DEG 25KT 3003 9554 2909 9546

The radar

The Houston radar (KHGX), 49 km away, was scanning. The volume nearest the first event began at 07:26 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 tornado. Local standard time, as filed.

Thunderstorm Wind, Harris

When
May 4, 1:30 AM CST
Where
Harris County, 2.72 mi ESE of White Oak Acres
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
29.805, -95.408

A tree fell on a home near the intersection of West 21st Street and Lawrence Street.

Tornado, Galveston

When
May 4, 1:31 AM CST
Where
Galveston County, 1.85 mi SE of Arcadia
Rating
EF0
Path length
0.1 mi
Path width
30 yd
Property damage
$10,000
Reported by
NWS Storm Survey
Coordinates
29.359, -95.131

Brief touchdown. Peeled off tin roof, damaged manufactured home and storage shed.

Thunderstorm Wind, Brazoria

When
May 4, 2:00 AM CST
Where
Brazoria County, 5.83 mi W of Pearland
Measured
52 kt (60 mph) estimated gust
Crop damage
$2,000
Reported by
Trained Spotter
Coordinates
29.582, -95.376

A large tree limb was downed on a golf course off of McHard Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, May 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 811516, 832211, 811518.